But Benefits Still Outweigh Risks for Most Users, Loyola Researchers Write
MAYWOOD, Il. -- She was only 30 years old, but she was experiencing the classic symptoms of a stroke. Her speech suddenly became slurred, and her left hand became clumsy while eating.
What triggered her stroke, at such a young age, may have been the birth control pills she was taking. Oral contraceptives nearly double the risk of stroke, according to a review article in MedLink Neurology by three Loyola University Health System neurologists.
Nearly 100 million women worldwide use birth control pills. Pills now in use contain much lower concentrations of estrogens than older preparations. The relationship between oral contraceptives and stroke has been studied and debated for decades, and studies have yielded conflicting results.
There are about 4.4 ischemic strokes for every 100,000 women of childbearing age. Birth control pills increase the risk 1.9 times, to 8.5 strokes per 100,000 women, according to a well-performed "meta-analysis" cited in the article. (The meta-analysis combined the results of multiple studies.) This is still a small risk; there's one additional stroke for every 25,000 women who take birth control pills, according to the article.
But for women who take birth control pills and also smoke, have high blood pressure or have a history of migraine headaches, the stroke risk is significantly higher.
"When prescribing oral contraceptives, doctors should balance the risks and benefits for each individual patient," said senior author Dr. Jose Biller. "For a healthy young woman without any other stroke risk factors, the benefits of birth control pills probably outweigh the risks. But if a woman has other stroke risk factors, she should be discouraged from using oral contraceptives."
The 30-year-old woman was one of two patients described in the article. She had suffered migraine headaches since she was 15 years old, which further increased her stroke risk. Doctors took her off birth control pills and gave her medication for her migraines.
Authors also described a 27-year-old woman who suffered severe right-sided headaches, nausea, vomiting and unsteadiness while on oral contraceptives. She stopped taking birth control pills and was treated with a blood thinner for six months. On a follow up visit, she was doing well except for occasional headaches.
"These observations obviously need to be considered in the proper context of a careful understanding of possible risks and benefits associated with the use of oral contraceptives, as well as those associated with other forms of contraception," Biller said.
How oral contraceptives might cause strokes is not completely understood. But two possible mechanisms are the increased risks of blood clots and high blood pressure associated with oral contraceptives, authors wrote.
Biller is chairman of the Department of Neurology at Loyola University Chicago Stritch School of Medicine. His co-authors are Dr. Michael J. Schneck, a professor in the Departments of Neurology and Neurological Surgery and lead author Dr. Sarkis Morales-Vidal, a stroke fellow in the Department of Neurology.
MedLink Neurology is the most up-to-date online resource for clinical neurologists. Loyola neurologists have written more than 10 articles for the journal.